December 1962

Aplastic Anemia Secondary to Anticonvulsants

Author Affiliations

M. Moreno Robins, M.D., Department of Pediatrics, Salt Lake County Hospital, 1940 S. 2d E., Salt Lake City, Utah.; Wyeth Pediatric Fellow, Senior Pediatric Resident, Salt Lake County General Hospital, Salt Lake City.; Formerly Pediatric Resident, University of Washington Hospital, Seattle.; Department of Pediatrics, University of Washington School of Medicine, Seattle.

Am J Dis Child. 1962;104(6):614-624. doi:10.1001/archpedi.1962.02080030614006

The physician confronted with aplastic anemia in a patient being treated with anticonvulsant medication wishes to know (1) which medication may have produced the marrow dysfunction, (2) how could the aplasia have been anticipated and avoided, (3) what is the prognosis once the disease has developed, and (4) what therapy is available. The search for an answer to these questions led to the present study.

Since the review in 1950 by Best and Paul1 of 17 cases of aplastic anemia secondary to anticonvulsant medication, articles on this subject have been largely limited to case reports. This report is a summary and discussion of 48 case reports. In addition we are reporting the development of aplastic anemia in a patient who had been receiving multiple anticonvulsants.

Report of a Case  A 7-year-old white girl was admitted to the University of Washington Hospital on Aug. 6, 1960, with a referring

First Page Preview View Large
First page PDF preview
First page PDF preview